MARSHALL SPARBERG, M.D.
SPARBERG M. Diagnostically Confusing Complications of Diphenylhydantoin Therapy: A Review. Ann Intern Med. 1963;59:914-930. doi: 10.7326/0003-4819-59-6-914
Download citation file:
Published: Ann Intern Med. 1963;59(6):914-930.
Diphenylhydantoin (DPH) (Dilantin®) has been widely used in the therapy of grand mal and psychomotor epilepsy since 1938 (1). The common complications were recognized early (2, 3). Cerebellar incoordination is the most frequent neurologic complication, but other diagnostically confusing neurologic lesions may occur, such as hemiplegia (4), extraocular palsy (5), and meningeal irritation with pleocytosis and elevated protein in the cerebrospinal fluid (6). Gingival hyperplasia, due to excessive deposition of collagen, has been observed in 6 to 62 per cent of patients receiving DPH (7). Nausea and abdominal pain may result from the chemical irritation of the alkaline salt. Dermatitis,
Learn more about subscription options.
Register Now for a free account.
Hematology/Oncology, Platelet Disorders.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only